Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

April 8, 2021Shoshone County, Idaho

NWS Missoula, MT issued this special weather statement at Apr 8, 2021, 4:19 PM PDT for Shoshone County, Idaho. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2021, 4:19 PM PDT (23:19 UTC)
Expired
Apr 8, 2021, 4:45 PM PDT
In force
26 min
Issued by
NWS Missoula, MT

County Shoshone County, ID

The radar

The Missoula radar (KMSX), 133 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

339 
WWUS85 KMSO 082319
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
519 PM MDT Thu Apr 8 2021
 
MTZ004-082345-
Lower Clark Fork Region MT-
519 PM MDT Thu Apr 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MINERAL AND
SOUTHWESTERN SANDERS COUNTIES UNTIL 545 PM MDT...

At 519 PM MDT, Doppler radar was tracking an intense snow shower over
Lookout Pass, or 8 miles east of Wallace, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.
Visibility one-quarter mile or less will be possible.

Locations impacted include...
Lookout Pass, Saltese, Taft and East Portal. 

LAT...LON 4746 11570 4749 11569 4747 11569 4746 11568
      4747 11563 4748 11565 4746 11549 4733 11553
      4738 11560 4738 11564 4742 11569 4743 11576
TIME...MOT...LOC 2319Z 287DEG 18KT 4746 11573 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Apr 8, 1:26 PM PDT, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 8, 1:26 PM PDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
226 PM MDT Thu Apr 8 2021

.DISCUSSION...The Northern Rockies is currently under a shortwave
trough which is causing numerous showers across the region. The
shower activity is intense enough that graupel and snow will make
it to valley. Any snow accumulations will be mainly on grassy
areas, the exception will over higher terrain roads. Another
concern will be gusty westerly winds this afternoon, particularly
across southwest Montana.

As this feature exits the region tonight, the shower activity and
gusty winds will diminish after sunset. Minimum temperatures by
Friday morning will be quite chilly for this time of year as most
valleys will drop into the 20s.

A transitory shortwave ridge slides over the region on Friday
allowing temperatures to spring back to seasonal readings.

Another cold front is expected to impact the Northern Rockies on
Saturday. Once again the area should anticipate widespread shower
activity with the main precipitation type being snow or graupel.
Also gusty westerly winds will impact the region, so fisherman on
Flathead Lake should anticipate choppy conditions.

The upper level flow becomes northwesterly Sunday into Monday
keeping showers lingering across the Northern Rockies.

&&

.AVIATION...Rain showers, or a rain-snow mix, as well as gusty
winds, will continue this afternoon across the Northern Rockies
until about 09/0300Z. Some showers will include brief periods of
graupel. Showers will obscure terrain across all mountain ranges
in the Northern Rockies airspace. Skies begin to clear tonight.
Expect mostly fair weather with light winds and VFR conditions on
Friday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Apr 8, 4:19 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
519 PM MDT Thu Apr 8 2021

MTZ004-082345-
Lower Clark Fork Region MT-
519 PM MDT Thu Apr 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MINERAL AND
SOUTHWESTERN SANDERS COUNTIES UNTIL 545 PM MDT...

At 519 PM MDT, Doppler radar was tracking an intense snow shower over
Lookout Pass, or 8 miles east of Wallace, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.
Visibility one-quarter mile or less will be possible.

Locations impacted include...
Lookout Pass, Saltese, Taft and East Portal.

LAT...LON 4746 11570 4749 11569 4747 11569 4746 11568
      4747 11563 4748 11565 4746 11549 4733 11553
      4738 11560 4738 11564 4742 11569 4743 11576
TIME...MOT...LOC 2319Z 287DEG 18KT 4746 11573

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.